What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 1:24 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 17, 1:24 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
224 PM EDT Thu Jul 17 2025
.SYNOPSIS...
Scattered showers and thunderstorms, some strong to severe, will
move through today into the evening. Following, a strong cold
front will move through overnight and finally put an end to the
heat and humidity for the weekend. Cool and dry conditions will
prevail for most of the weekend, with a brief period of
unsettled weather Saturday night into Sunday morning, before
returning to cool conditions for next week.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Thursday...Scattered showers and some thunderstorms
have begun to bubble up across the area, with some containing
frequent lightning. Some of these cells may have damaging winds, a
brief weak tornado or 2 and localized heavy rains over the course of
the afternoon/evening. As a result the Storm Prediction Center
has issued a Severe Thunderstorm Watch for Clinton County New
York, and all of central and northern Vermont. A prefrontal
trough has moved into the area based on the latest satellite
images and radar reflectivity axis across St. Lawrence County
New York. This will be the main focus for any potential severe
weather heading into the remainder of the afternoon. With
current temperatures running a few degrees above forecast, where
showers have not impacted observation stations, current
thermodynamic profiles indicate 1000-1500 J/kg of SBCAPE across
northern New York with pockets of 2000 J/kg just north of the
border. Furthermore, dewpoints are generally near 70 with Pwats
around 2" which is ample moisture and energy for cell
development today. The good news, is that unlike recent events,
these cells are moving so the flash flooding threat is low.
Dynamically speaking, the low responsible will be close to the
international border which will help effective shear to increase
toward 30-40 kts as the nose of a strong low-level jet enters
the region. These high shear values are currently across eastern
Ontario where the cold front resides. Lastly, surface- levels
in the hodographs suggest the potential for a weak brief tornado
or two with SRH around 150-200 m^2/s^2 by this afternoon. Cells
will likely start off in a multi-cellular cluster and then
continue into upscale growth by this evening to more of a broken
squall- line. A few discrete supercells out ahead of this line
cannot be ruled out which would be the best chance of any
tornado potential. From a broad view, the ingredients for severe
weather are present, however, there remains the question of
whether they will interact in tangent still. If the shear and
instability can align themselves any cells that develop have an
easy path to becoming strong to severe. This is in line with the
current SPC Slight Risk Outlook for severe storms across
northeastern New York and north/central Vermont. The main
threats for today will be damaging winds, and localized heavy
rain. Best timing for any severe storms across Vermont will be
between 5-8 PM.
The front looks to pass through beyond 8-10 PM tonight with strong
winds remaining overnight. Winds at 925mb will be around 40-50kts
which should mix down to the surface, particularly in the Champlain
Valley for gusts up to 30 kts. With the strong front, northwest
winds will usher noticeably cooler air and much lower humidity
values. Dewpoints this evening will be in the lower 70s, but by
Friday morning they will fall to the upper 40s to low 50s.
Temperatures will also take a dive from the upper 80s to the mid 70s
for highs tomorrow. Friday will be a spectacular day with calming
winds, seasonable temperatures, and clearing skies. Overnight relief
will also be present Friday night with good raditional cooling
looking to take place. Lows Friday night across the higher terrain
could drop into the low to mid 40s with mid 50s across the valley
floors.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Thursday...Saturday looks to maintain the trend set
on Friday with seasonable weather for much of the day. Temperatures
will be in the upper 70s to low 80s with dewpoints near 60. Clear
skies in the morning will transition to increasing clouds throughout
the day as a broad shortwave approaches from the west. While there
is a general chance for showers Saturday afternoon into the evening,
trends have been pushing the shortwave axis further to the south out
of the region. Broad energy may lead to an isolated shower late
Saturday afternoon however most of the activity should remain in
southern Vermont and the lower Adirondacks. Given the timing of the
system as well primarily Saturday evening and overnight, the threat
of any strong to severe thunderstorms looks low attm. Overnight lows
on Saturday will remain seasonable in the upper 50s to low 60s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...Showers will be departing Sunday with
some lingering chances mainly in northeastern Vermont before drier
conditions return by late Sunday. The replacement airmass will be
out of the Canadian plains and is strongly favored to be drier given
its continental origin. As such, pleasant conditions, highs in the
70s/low 80s through Tuesday, are anticipated with a slow warming
trend as the high's center tracks slowly eastward and becomes
absorbed by the semi-permanent Bermuda Ridge over the western
Atlantic. Mid-late week, southwesterly flow is more likely to
return possibly resulting in a sharper warming trend back above
seasonal averages becoming more favored. Ensembles and blended
guidance favor a flattening of the upper level pattern which could
allow for a few showers or a thunderstorm to for over the North
Country by Wednesday/Thursday. Cloud cover and showers may be at
odds with projected highs which are projected back into the upper
80s/around 90, but these details will be teased out as we get
closer.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18z Friday...Widely scattered showers will become more
numerous this afternoon with increasing chances of
thunderstorms through 00Z as a trough sweeps west to east
across the North Country. Some storms will be strong to severe.
Cloud layers will be lower than "usual" given LCLs below 3Kft
and higher likelihood of heavier rain elements. IFR is plausible
in showers/storms today and VLIFR possible should a storm pass
directly over a terminal. LLjet strength could product a few
areas of LLWS, but best shot of that lies at SLK; otherwise,
deep mixing will promote southerly gusts 20-30kts through 00z,
becoming westerly/northwesterly overnight and decreasing in
general. Most terminals will stand a good chance of MVFR CIGs
overnight before skies begin to clear in earnest after 12Z
Friday.
Outlook...
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Slight chance SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, Slight chance TSRA.
Sunday: Mainly VFR, with areas MVFR possible. Slight chance SHRA,
Slight chance TSRA.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Danzig
NEAR TERM...Danzig
SHORT TERM...Danzig
LONG TERM...Boyd
AVIATION...Boyd
Hazardous weather outlook, Jul 17, 1:33 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
233 PM EDT Thu Jul 17 2025
NYZ026-027-029-030-034-035-087-VTZ011-019>021-181845-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Essex-Eastern Essex-
Southwestern St. Lawrence-Western Rutland-Eastern Rutland-
Western Windsor-Eastern Windsor-
233 PM EDT Thu Jul 17 2025
This Hazardous Weather Outlook is for northern New York and
southern Vermont.
.DAY ONE...This afternoon and tonight.
A strong frontal boundary will shift east through the mid to late
afternoon today. Short-lived, locally strong to severe storms with
heavy downpours and gusty winds are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ028-031-VTZ001>010-016>018-181845-
Eastern Clinton-Western Clinton-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
233 PM EDT Thu Jul 17 2025
...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
A strong frontal boundary will shift east through the mid to late
afternoon today. Short-lived, locally strong to severe storms with
heavy downpours and damaging winds are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 12:46 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Burlington VT
146 PM EDT Thu Jul 17 2025
NYZ029-087-171830-
Southeastern St. Lawrence NY-Southwestern St. Lawrence NY-
146 PM EDT Thu Jul 17 2025
...GUSTY SHOWERS WILL IMPACT SOUTHERN ST. LAWRENCE COUNTY THROUGH 230
PM EDT...
At 146 PM EDT, Doppler radar was tracking gusty showers 7 miles
southeast of Rossie, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...NYSM Reported gust to 50 mph.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Richville, Gouverneur Village, Canton Village, Hermon Village, Clare,
Gouverneur, Colton, Pierrepont, Hermon, Macomb, Rossie, De Kalb,
Fowler, Russell, Pitcairn, Edwards, Canton, Potsdam, De Peyster, and
Fine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4442 7563 4466 7508 4433 7469 4415 7531
4436 7576
TIME...MOT...LOC 1746Z 243DEG 41KT 4424 7556
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HaynesSpecial weather statement, Jul 17, 1:25 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
225 PM EDT Thu Jul 17 2025
NYZ029-030-087-171915-
Southeastern St. Lawrence NY-Southern Franklin NY-
Southwestern St. Lawrence NY-
225 PM EDT Thu Jul 17 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES THROUGH 315 PM EDT...
At 225 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edwards to near Pitcairn to 12 miles
southwest of Fine to near Lowville. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Adirondack Regional Airport, Tupper Lake Village, Saranac Lake,
Hopkinton, Clare, Santa Clara, Colton, Tupper Lake, Piercefield,
Parishville, Brighton, Clifton, Russell, Waverly, Harrietstown,
Duane, Pierrepont, Fine, Brandon, and Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4456 7418 4432 7414 4412 7430 4405 7504
4408 7502 4420 7502 4439 7517 4449 7507
4470 7444
TIME...MOT...LOC 1825Z 244DEG 38KT 4426 7532 4414 7521 4402 7522 4376
7542
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HaynesSpecial weather statement, Jul 17, 2:10 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Burlington VT
310 PM EDT Thu Jul 17 2025
NYZ026>031-034-035-172015-
Northern St. Lawrence NY-Eastern Clinton NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-Eastern Essex NY-
310 PM EDT Thu Jul 17 2025
...STRONG THUNDERSTORMS WILL IMPACT CLINTON...FRANKLIN...EASTERN ST.
LAWRENCE AND NORTHWESTERN ESSEX COUNTIES THROUGH 415 PM EDT...
At 310 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Bombay to near Waverly
to 7 miles south of Santa Clara to 7 miles northwest of Lake Eaton
Campground. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Multiple sites have observed 35 to 50 mph gusts.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mooers Village, Plattsburgh International Airport, Burke Village,
Brushton, Malone Village, Keeseville, Saranac Lake, Tupper Lake
Village, Adirondack Regional Airport, Dannemora, Champlain Village,
Chateaugay Village, Lake Placid, Franklin, Jay, Champlain, Bangor,
Burke, Moira, and Altona.
This includes Interstate 87 between mile markers 137 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern New York.
&&
LAT...LON 4501 7339 4467 7339 4450 7345 4410 7383
4407 7427 4412 7428 4412 7431 4408 7471
4435 7452 4459 7451 4500 7472
TIME...MOT...LOC 1910Z 241DEG 35KT 4497 7467 4460 7445 4437 7443 4407
7456
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HaynesSpecial weather statement, Jul 17, 3:24 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
424 PM EDT Thu Jul 17 2025
NYZ028-031-035-VTZ001-002-005-016-017-172115-
Eastern Clinton NY-Western Clinton NY-Eastern Essex NY-
Western Franklin VT-Grand Isle VT-Eastern Chittenden VT-
Western Chittenden VT-Eastern Franklin VT-
424 PM EDT Thu Jul 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHERN GRAND ISLE...NORTHWESTERN CHITTENDEN
AND SOUTHWESTERN FRANKLIN COUNTIES THROUGH 515 PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plattsburgh International Airport, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plattsburgh International Airport, Westford, Colchester, Fairfax,
South Hero, Georgia, Grand Isle, Georgia Center, Fairfield, Milton,
Peru, Fletcher, Plattsburgh, Essex, AuSable, St. Albans Town,
Underhill, Schuyler Falls, Chesterfield, and Wilcox Point.
This includes the following highways...
Interstate 87 between mile markers 142 and 150.
Interstate 89 between mile markers 94 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern New York...and northwestern Vermont.
&&
LAT...LON 4453 7358 4467 7349 4485 7287 4454 7296
TIME...MOT...LOC 2024Z 256DEG 34KT 4461 7346
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HaynesSpecial weather statement, Jul 17, 3:42 PM EST, 1 minute before
Special Weather Statement
National Weather Service Burlington VT
442 PM EDT Thu Jul 17 2025
VTZ001-002-016-172115-
Western Franklin VT-Grand Isle VT-Eastern Franklin VT-
442 PM EDT Thu Jul 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRAND ISLE AND
NORTHERN FRANKLIN COUNTIES THROUGH 515 PM EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alburgh, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Alburgh station reported gust to 41 mph.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Enosburg Falls, Franklin, Alburgh Village, St. Albans City, Sheldon,
Swanton, Grand Isle, St. Albans Town, South Alburgh, Alburgh,
Enosburg Falls Village, Alburgh Dunes State Park, North Hero, Swanton
Village, Berkshire, Highgate Falls, Lake Carmi State Park, Highgate,
Enosburg, and Isle La Motte.
This includes Interstate 89 between mile markers 114 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern Vermont.
&&
LAT...LON 4490 7269 4472 7330 4500 7334 4501 7329
4502 7271
TIME...MOT...LOC 2041Z 256DEG 35KT 4498 7320
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Haynes